Texas, 2007

Flash Flooding and Hail in Texas, October 10, 2007

October 10, 2007 · NWS AMA · 20 events in 2 counties and zones

and flash flooding. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the south central Texas panhandle during the evening hours produced large hail...high winds...and flash flooding. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 10, 2:52 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Oct 10, 2:52 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT WED OCT 10 2007

.DISCUSSION...
UPPER RIDGE TO REMAIN ACROSS CENTRAL CONUS...BUT A SHORTWAVE TROF
EMBEDDED IN THE NORTHWESTERLY FLOW ALOFT WILL ALLOW SCT TSRA TO
DEVELOP ALONG THE SFC TROF IN EASTERN NEW MEXICO...WHERE MOISTURE
HAS INCREASED TODAY. THESE STORMS MAY INVADE THE PANHANDLES THIS
AFTN AND TONIGHT...BUT STRONGER CAPPING IN EASTERN ZONES SHOULD
PRECLUDE STORMS REACHING FOR EASTERN AREAS. AS SUCH...HAVE
INTRODUCED SLIGHT CHANCE POPS WESTERN THIRD FOR TONIGHT.

AT THIS TIME...HAVE NOT INCLUDED POPS FOR THURSDAY...BUT GIVEN
SIMILAR CONDITIONS TO TODAY...WILL NEED TO WATCH FOR A REPEAT
PERFORMANCE IN THE WESTERN ZONES. HAVE INCREASED POPS THESE
LOCATIONS...BUT NOT TO MENTIONABLE VALUES.

FLOW ALOFT TRANSITIONS TO SOUTHWESTERLY BY SATURDAY AS RIDGE
TRANSLATES EAST. DURING THIS TRANSITION...SHORTWAVE TROF ON FRIDAY
COULD AID IN STORM FORMATION ALONG THE SFC TROF IN THE WESTERN
PANHANDLES...WITH STORMS MOVING INTO THE EASTERN HALF OF THE FORECAST
AREA. HAVE INTRODUCED SLIGHT CHANCE POPS EASTERN ZONES FOR FRIDAY
AFTERNOON AND EVENING.

GFS AND ECMWF APPEAR SOMEWHAT IN AGREEMENT OVER TRACK OF UPPER
SYSTEM MOVING OVER EASTERN COLORADO...BUT GFS ENSEMBLE STILL
EXHIBITS WIDE SPECTRUM OF PATHS...WITH SEVERAL RUNS TAKING THE LOW A
BIT FURTHER SOUTH ACROSS THE PANHANDLES. DESPITE THIS UNCERTAINTY...
ENOUGH OF THE SYSTEM SHOULD GRAZE THE AREA ON SATURDAY EVENING TO
ALLOW FOR STORMS. HAVE MAINTAINED SLIGHT CHANCE POPS FOR SATURDAY
NIGHT BUT TRIMMED THE SOUTHWESTERN ZONES ON SUNDAY AS SYSTEM SHOULD
BEGIN TO LIFT OUT.

FRONT PUSHES THROUGH ON SUNDAY AFTERNOON AND EVENING...WITH DRY FORECAST
THEREAFTER AS MOISTURE ERODED AMPLY BY THE FRONT.

MAXIMA FOLLOWED MEXMOS IN MOST PERIODS...WITH THE EXCEPTION OF
SATURDAY...WHERE VALUES WERE LOWERED BY A COUPLE DEGREES AS HEIGHTS
FALL AHEAD OF MAIN SYSTEM...AND WERE INCREASED ON SUNDAY ACROSS
SOUTHERN AND EASTERN ZONES...WHERE FRONT WILL NOT HAVE PENETRATED BY
AFTERNOON. MINIMA WERE LOWERED IN THE USUAL COOL SPOTS...BUT
GENERALLY FOLLOWED MEXMOS.

&&

.FIRE WEATHER...
WINDS WILL BE QUITE AMPLE ON SATURDAY AS SFC TROF DEEPENS IN RESPONSE
TO APPROACHING MAIN UPPER LOW. HUMIDITIES ARE NOT EXPECTED TO REACH
CRITERIA FOR RED FLAG WARNING...BUT MAY DROP TO NEAR 20 PERCENT
ACROSS PORTIONS OF THE FORECAST AREA. WILL NEED TO MONITOR THIS
PERIOD AS TIME NEARS.

KRAMAR

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                55  83  55  83  59 /  20   5   5  10  10
BEAVER OK                  48  79  52  79  58 /  10   5   5  20  20
BOISE CITY OK              51  81  49  79  53 /  20   5  10  10  10
BORGER TX                  53  85  54  85  59 /  10   5   5  10  10
BOYS RANCH TX              56  84  53  84  58 /  20   5  10  10  10
CANYON TX                  55  83  55  84  59 /  20   5   5  10  10
CLARENDON TX               51  82  56  83  60 /  10   5   5  20  20
DALHART TX                 53  82  50  82  54 /  20   5  10  10  10
GUYMON OK                  49  81  50  79  55 /  20   5   5  10  10
HEREFORD TX                55  84  53  84  58 /  20   5  10  10  10
LIPSCOMB TX                47  79  52  79  58 /   5   5   5  20  20
PAMPA TX                   51  82  54  82  59 /  10   5   5  20  20
SHAMROCK TX                48  81  55  81  60 /   5   5   5  20  20
WELLINGTON TX              50  82  56  82  60 /   5   5   5  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Oct 10, 1:38 PM CST, 3 hours 37 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
238 PM CDT WED OCT 10 2007

OKZ001>003-TXZ001>020-111100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
238 PM CDT WED OCT 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE WESTERN AND CENTRAL
TEXAS AND OKLAHOMA PANHANDLES THROUGH THIS EVENING. GUSTY WINDS WILL
BE POSSIBLE WITH THE STORMS...BUT THE STORMS ARE NOT EXPECTED
TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN
OKLAHOMA AND TEXAS PANHANDLES FRIDAY AFTERNOON AND FRIDAY NIGHT
AND ACROSS MUCH OF THE PANHANDLES SATURDAY NIGHT AND SUNDAY. AT
THIS TIME...IT APPEARS THAT ANY STORMS THAT FORM SHOULD REMAIN BELOW
SEVERE LEVELS. BREEZY CONDITIONS ON SATURDAY COULD ALSO RESULT IN
ELEVATED FIRE DANGER CONDITIONS...ESPECIALLY ACROSS THE WESTERN HALF
OF THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

In the hours before

Special weather statement, Oct 10, 4:44 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
544 PM CDT WED OCT 10 2007

TXZ016-102330-
DEAF SMITH TX-
544 PM CDT WED OCT 10 2007

...STRONG THUNDERSTORM IN EASTERN DEAF SMITH COUNTY...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF HEREFORD MOVING EAST AT 20
MPH...TOWARD DAWN.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

JC
Special weather statement, Oct 10, 4:58 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
558 PM CDT WED OCT 10 2007

TXZ012-102345-
POTTER TX-
558 PM CDT WED OCT 10 2007

...STRONG THUNDERSTORM IN NORTHWESTERN POTTER COUNTY...

AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF VALLEY DE ORO MOVING EAST AT 15
MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

JC
Local storm report, Oct 10, 5:15 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT WED OCT 10 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     1 E BUSHLAND            35.19N 102.05W
10/10/2007  E65 MPH          POTTER             TX   TRAINED SPOTTER

            WINDS ESTIMATED AT 60 TO 70 MPH.

&&

EVENT NUMBER 00003

JOHNSON

The radar

The Amarillo radar (KAMA), 23 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

18 hail, 2 flash flood. Local standard time, as filed.

Hail, Potter

When
October 10, 5:15 PM CST to 5:20 PM CST
Where
Potter County, 1.69 mi W of Soncy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.200, -101.960

Reported near Hope Road and Interstate 40 about eight miles west of Amarillo.

Hail, Potter

When
October 10, 5:28 PM CST
Where
Potter County, 2.36 mi SSW of Cliffside
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.240, -101.920

Hail accumulated on the ground near the Wal-Mart at Tascosa Road about six miles west northwest of Amarillo.

Hail, Potter

When
October 10, 5:35 PM CST
Where
Potter County, Amarillo
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.200, -101.820

Hail reported in the San Jacinto area.

Hail, Potter

When
October 10, 5:35 PM CST
Where
Potter County, 1.69 mi W of Amarillo
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.200, -101.850

Reported near Amarillo Boulevard and McMasters Street.

Hail, Potter

When
October 10, 5:35 PM CST
Where
Potter County, 0.69 mi S of Pleasant Vly
Measured
1.75 in hail
Reported by
Public
Coordinates
35.260, -101.820

Hail reported in Pleasant Valley about four miles north of Amarillo.

Hail, Potter

When
October 10, 5:36 PM CST
Where
Potter County, 3.07 mi NW of Amarillo
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.230, -101.860

Hail reported at Amarillo Boulevard and Western Street.

Hail, Potter

When
October 10, 5:46 PM CST
Where
Potter County, 1.83 mi ESE of Pleasant Vly
Measured
1 in hail
Reported by
Public
Coordinates
35.260, -101.790

Reported at NE 24th Avenue and Grand Street about four miles north northeast of Amarillo.

Hail, Potter

When
October 10, 5:48 PM CST
Where
Potter County, 2.19 mi NE of Amarillo
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.220, -101.790

Hail reported near Mesa Verde Elementary school.

Hail, Potter

When
October 10, 5:48 PM CST
Where
Potter County, 0.69 mi S of Pleasant Vly
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.260, -101.820

Hail reported between W Colorado Avenue and Loop 335 about four miles north of Amarillo.

Hail, Potter

When
October 10, 5:48 PM CST
Where
Potter County, 6.75 mi E of Marsh
Measured
0.75 in hail
Reported by
Public
Coordinates
35.530, -101.800

Time of the hail was estimated. Reported nine miles west southwest of Lake Meredith.

Hail, Potter

When
October 10, 5:50 PM CST
Where
Potter County, 1.78 mi SE of Cliffside
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.250, -101.880

Reported five miles north of Amarillo.

Hail, Potter

When
October 10, 6:02 PM CST
Where
Potter County, 2.36 mi ENE of Cliffside
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.280, -101.860

Hail reported in Chaparral Hills about six miles north northwest of Amarillo.

Hail, Potter

When
October 10, 6:05 PM CST
Where
Potter County, 2.07 mi N of Pleasant Vly
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.300, -101.820

Hail reported at Broadway Drive and Cherry Avenue about seven miles north of Amarillo.

Hail, Potter

When
October 10, 6:26 PM CST
Where
Potter County, 3.24 mi NNW of Folsom
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.270, -101.730

Hail reported at Loop 335 and the Fritch Highway (State Highway 136) about seven miles northeast of Amarillo.

Hail, Potter

When
October 10, 6:28 PM CST
Where
Potter County, 3.39 mi NNW of (Ama)amarillo Intl A
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.266, -101.742

Reported at Lakeside Street and Loop 335 about seven miles northeast of Amarillo.

Hail, Potter

When
October 10, 6:30 PM CST
Where
Potter County, 3.38 mi NNW of (Ama)amarillo Intl A
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.266, -101.742

Hail reported at Lakeside Street and Loop 335 about seven miles northeast of Amarillo.

Hail, Potter

When
October 10, 6:35 PM CST
Where
Potter County, 2.25 mi SW of (Ama)amarillo Intl A
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
35.193, -101.742

Hail reported at Lakeside Drive and Interstate 40 about five miles east of Amarillo.

Hail, Potter

When
October 10, 6:47 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
35.220, -101.720

Reported at the FAA Tower at Rick Husband International Airport.

Flash Flood, Randall

When
October 10, 7:51 PM CST to 11:00 PM CST
Where
Randall County, 2.19 mi NW of Zita to 1.83 mi WNW of Zita
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
35.150, -101.880

Reported waist deep water at Bell Street and Hillside Road in southwest Amarillo and that high water rescues were in progress.

Flash Flood, Randall

When
October 10, 8:15 PM CST to 11:00 PM CST
Where
Randall County, 2.36 mi WNW of Zita to 3.22 mi WNW of Zita
Cause
Heavy Rain
Reported by
Public
Coordinates
35.140, -101.890

Reported waist deep water at a restaurant on Coulter Street south of 45th Avenue in southwest Amarillo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63684, 63685, 63686, 63687, 63688, 63689, 63690, 63691, 63692, 63693, 63694, 63696, 63697, 63698, 63699, 63700, 63701, 63702, 63682, 63683.